Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Wilmington, NC

August 24, 2002Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2002, 8:13 PM EDT for Bladen County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 8:13 PM EDT (00:13 UTC)
Expired
Aug 24, 2002, 9:00 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:50 PM EDTThunderstorm Wind 65 EClarkton, NCTrees down.
Aug 24, 9:00 PM EDTHail 0.75Kelly, NCDime size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS52 KILM 250013
SVRILM
NCC017-250100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
812 PM EDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 10 MILES     
  NORTH OF BAY TREE LAKE TO NEAR ELIZABETHTOWN...MOVING EAST AT 30   
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELIZABETHTOWN AT 820 PM
  LAGOON AT 835 PM

THE PRIMARY THREAT WITH THESE SEVERE THUNDERSTORMS ARE WIND GUSTS IN 
EXCESS OF 60 MPH. WINDS OF THIS SPEED CAN TOPPLES TREES AND POWER 
LINES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3486 7848 3455 7871 3443 7840 3480 7813

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:30 PM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Aug 24, 1:30 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
130 PM EDT SAT AUG 24 2002

WILL CONTINUE WITH HEAT ADVISORY THROUGH THE EARLY EVENING HRS.
GUIDANCE SOMEWHAT DIFFERENT WITH POPS OVERNIGHT. EVENTHO DO HAVE
WEAK UPPER DIFLUENCE...VERY WEAK 5H SHEARED VORT...AND SFC TROF
MOVES TO THE COAST. 5H TEMPS CONTINUE TO REMAIN IN THE VICINITY OF
-4 TO -5. DAYTIME HEATING IS LACKING WHICH HAS BEEN THE CATALYST.
WILL ONLY GO WITH 20-30 OVERNIGHT POPS. FRONTAL BNDRY TO DROP S ON
SUN AND STALL ACROSS PORTIONS OF THE ILM CWA BY SUN NIGHT THRU MON
BEFORE LIFTING BACK N BY TUE. NOT MUCH UPPER DYNAMICS OTHER THAN
WEAK UPPER DIFLUENCE FOR SUN. WILL CONTINUE WITH 30 POPS AND EXTEND
IT INTO SUN NIGHT. UPPER DUYNAMICS SPINNING ARND UPPER LOW IN THE
OHIO RIVER VALLEY MON INTO TUE...TO AFFECT THE ILM CWA. MODELS A BIT
DIFFERENT TO WHAT DEGREE ITS IMPACT ON THE FA. HOWEVER ENUF TO
WARRANT 40-50 POPS FOR MON THRU MIDWEEK BEFORE RDGING FROM OFF THE
ATLANTIC TAKES CHARGE..THEN BACK TO 20-30 AT TEH END OF THE
WEEK.
TEMPS...1 MORE DAY IN THE 90 TO 95 RANGE...MAKING HI VALUES 100-105.
WILL FOLLOW PERSISTENCE FOR TONIGHTS LOWS...AND TWEAK GUIDANCE THE
REST OF THE WAY. CLDS ANBD PCPN TO LIMIT MAXES MON THRU MIDWEEK.

CWF...SFC TROF PUSHES TO AND OFF THE COAST LATE TONIGHT AND SUN.
WIND DIR BECOMES MORE WESTERLY AS A RESULT. FRNTL BNDRY TO MAKE IT
TO THE NRTHERN WATERS LATE SUN NIGHT AND STALL. WILL SPLIT AT CAPE
FEAR FOR NOW. FRNT LIFTS BACK TO THE N BY TUE. SOUTH WIND DIR
BECOMES PREDOMINATE. AS ATL RDGING BECOMES MORE PREDOMINATE WIND
BECOMES SE-S. MODELS INDICATE DECENT PG LATE MON NIGHT INTO ERLY WED
AND WILL REFLECT WITH 15 TO OCCASIONALLY 20 KT.

PRELIMINARY NUMBERS...
FCSTID = 11
KILM  77 93 75 85 /  20 30 30 50
KLBT  75 92 71 84 /  20 30 30 50
KFLO  76 93 72 85 /  20 30 30 50
KMYR  78 90 76 85 /  20 30 30 50

.ILM...
NC...HEAT ADVISORY NCZ087-096-097-099>101.
SC...HEAT ADVISORY SCZ017-023-024-032>034-039-046.

RALF

In the hours before

Special weather statement, Aug 24, 7:12 PM EDT, 1 hour 1 minute before
NCZ087-096-099-SCZ017-023-024-032>034-251115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORMS MOVING EAST...

NUMEROUS SHOWERS AND ISOLATED STRONG THUNDERSTORMS WEST OF
INTERSTATE 95...WILL CONTINUE TO MOVE EAST...REACHING A
ELIZABETHTOWN TO FAIRMONT TO MARION TO EFFINGHAM LINE BETWEEN 745
AND 815 PM. THE STORMS ARE CAPABLE OF GUSTY WINDS TO 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS
WILL GENERALLY BE A HALF TO ONE INCH...WITH SOME OF THE STORMS
CAPABLE OF PRODUCING RAINFALL UP TO TWO INCHES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR OTHER MEDIA
OUTLETS FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS.

&&
MR
Special weather statement, Aug 24, 8:10 PM EDT, 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-250115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
810 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST...

NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH OF WALLACE...TO
ELIZABETHTOWN...TO FAIR BLUFF...TO MARION...TO EFFINGHAM...WILL
CONTINUE MOVING EAST SOUTHEAST REACHING A MAPLE HILL...TO
BURGAW...TO TABOR CITY...TO PAMPLICO LINE BETWEEN 845 PM AND 915 PM.
THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO
GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL.
RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...EXCEPT UP TO
TWO AND A HALF INCHES POSSIBLE IN THE STRONGEST STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:16 PM EDTSevere Thunderstorm WarningILMRobeson59 min
Aug 24, 8:51 PM EDTSevere Thunderstorm WarningILMPender54 min
Aug 24, 8:55 PM EDTSevere Thunderstorm WarningILMBladen25 min
Aug 24, 8:58 PM EDTSevere Thunderstorm WarningILMColumbus47 min
Aug 24, 9:32 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender58 min
Aug 24, 9:43 PM EDTSevere Thunderstorm WarningILMBrunswick62 min
Aug 24, 9:47 PM EDTSevere Thunderstorm WarningILMColumbus28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.